There are some medications that can cause problems with weight loss. Some drugs cause weight gain, and then store in your fat cells. When you lose weight, you burn fat. This can release that old drug right back into your bloodstream again.
When I started the Atkins diet, it was primarily because I wanted to lose weight. There was a point in my life when I was quite thin. All that changed when I started using a birth control called depo provera.
A study shows that women who use depo provera are twice as likely to become obese as a result of using that particular form of birth control than are women who use either an oral birth control or a non hormonal form of birth control.
I understand that there are plenty of women who use depo provera that do not experience any of the nasty side effects that this drug can cause. I was not one of that fortunate group. I gained thirty pounds within a few weeks.
My doctor at the time insisted that my weight gain couldn’t possibly be due to the depo provera. Perhaps she was misinformed. The article about the study I am referring to was written in 2011. I started, and stopped, using depo provera about ten years before that.
I chose to stop using this particular form of birth control after experiencing side effects other than weight gain. I was nauseous all the time. I was consistently getting sick after eating. I was constantly exhausted, and sleeping more than any adult should be.
After losing a little over ten pounds on the Atkins diet, (and dropping one clothing size), I started noticing that the unpleasant symptoms that I experienced while on depo provera had returned. This was not something I expected to have to deal with while losing weight!
It turns out another study might explain why this is happening to me. The study revealed that when people lose weight, and burn the fat, it causes “certain pollutants” (such as pesticides) to be released into their bloodstream.
In short, it seems to me that by losing weight, and burning fat, I am actually releasing the depo provera that was stored in those fat cells right back into my bloodstream. While this is quite annoying, it isn’t actually going to be dangerous for me. I know that the “ghost of depo provera past” is not going to react badly with the antihistamine that I take for my allergies.
If you have just started the Atkins diet, (or any other diet, for that matter), you may want to take a moment to recall the medications that you used in the past. Do any of them store in fat cells? If you are using different medications now, it might be a good idea to speak with your doctor. It is entirely possible that the drug you used to take could react in a dangerous way with the drugs that you are taking now.
Image by chrisphoto on Flickr